NewsRegionBaltimore City

Actions

"Jane Doe's" identity discovered after woman dies in Baltimore

Posted at 10:28 AM, Feb 19, 2019
and last updated 2019-02-20 07:10:39-05

BALTIMORE — Baltimore police say they've identified the body of a woman who died in West Baltimore last week.

It was originally a Jane Doe case, but police are now investigating it as an accidental overdose. Until early Tuesday afternoon, they couldn't figure out who this woman was, and even though they have uncovered her identity, they did not share their findings with the public. The tight-lipped Baltimore Police Department didn't elaborate on what specifically happened to her, only saying she had specific tattoos, a 'Q' on her left shoulder and another that read 'Telina' on her right wrist.

The woman's lifeless body was found in the middle of the 300-block of North Poppleton street.

"When I ask them they say now they don't think there's any heroin on the streets anymore, they say it's all fentanyl," said said Dr. Christopher Welsh. "These different fentanyl analogs that are so much more potent and so people do not know what they're getting."

Just down the road at the University of Maryland Medical Center, Dr. Welsh looks over the hospital's substance abuse consultation service. Police haven't confirmed how the woman died, but say they're leaning toward a fatal overdose, a usual run in for Dr. Welsh who says it's up to loved ones to try and get those suffering from addiction help.

"We definitely see people who will leave their families and be on their own here just hooking up with dealers and other people who are using drugs and because, obviously, it's illegal people aren't going to use in places that are easy to be around, so they will go in abandoned houses or go places where they hope the police won't find them," said Dr. Welsh.

A challenge Dr. Welsh says needs a holistic approach to fix, but it starts at home.

"Just trying to let them know that there for them and that you understand what they're going through; a rough time, whatever it might be. But don't just push them away because often that's what happens and when you're talking about opioids that one time could be it."

Dr. Welsh says in his 20 years of being here, the last few years have by far been the most opioid-related deaths he's seen and dealt with.